Utah, 2018Flash Flooding and Hail in Utah, August 21 to 23, 2018
August 21 to 23, 2018 · NWS SLC · 19 events in 10 counties and zones
Strong thunderstorms brought flash flooding and large hail to both northern and southern Utah.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorms brought flash flooding and large hail to both northern and southern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 21, 9:18 AM MST, 1 hour 42 minutes earlier.
Area forecast discussion, Aug 21, 9:18 AM MST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1018 AM MDT Tue Aug 21 2018
.SYNOPSIS...Showers and thunderstorms will continue in monsoonal
moisture today and tomorrow, bringing some locally heavy
rainfall, especially over southern Utah. High pressure will bring
a drying and warming trend beginning Thursday.
&&
.DISCUSSION...A Pacific Northwest trough is splitting over Nevada
and Idaho this morning. Ahead of this system, southwest flow
continues to draw deep moisture into the forecast area. PWs are
highest over southern Utah, in excess of 1.0 inch, with values
decreasing as one goes northward. Moisture will spread northward
today, with widespread 1.2+ inch values over southern Utah this
afternoon, and values of 0.8 to 1.0 inch moving into northern Utah
and southwest Wyoming.
The position of the trough and associated jet will put favorable
dynamics over the state, with ample CAPE and shear for some more
organized convective development. Additionally, observed cloud
cover this morning is far less thick than what is generally
observed in very moist setups like this, particularly over
southern Utah. Often in a moist airmass with better dynamics,
thick cloud cover develops in the morning, inhibiting convective
development, but that does not appear to be the case, at least
over southern Utah. With this in mind, storms that do develop will
be quite capable of producing heavy rain. The flow aloft will
result in relatively fast southerly storm motions, but the amount
of coverage should result in some training of storms. Therefore,
flash flood risk is relatively high today for central and southern
Utah and going Flash Flood Watch looks good.
The Pacific Northwest trough will move little through tomorrow
morning before grazing northern Utah tomorrow afternoon.
Therefore, dynamics will remain favorite throughout tonight and
much of the day tomorrow with the airmass remaining quite moist,
so coverage of convection will be relatively high into tomorrow.
Behind the exiting trough, high pressure will move back over the
area beginning Thursday, allowing for a drying and warming trend
for Thursday and Friday.
Updated the forecast earlier to adjust POPs this afternoon and
evening. No additional updates planned.
&&
.AVIATION...South winds at the KSLC terminal are expected to
continue until a northerly shift occurs between 18-20Z. There is a
30% chance of the winds remaining out of the south until much later
in the afternoon (after 22Z). Scattered showers and thunderstorms
are expected to develop in the vicinity of the KSLC terminal between
00-06Z this evening creating gusty erratic winds.
&&
.FIRE WEATHER...In an unstable and very moist airmass, showers and
a few thunderstorms have already developed over central portions
of the district. Coverage will increase this afternoon across the
entire area, with convection becoming most widespread over central
and southern Utah. Wetting rains are likely with any storms that
develop. The threat of convection will remain relatively high
overnight and into tomorrow. High pressure will move in beginning
Thursday, ushering in a drying and warming trend for the end of
the work week.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch through this evening for UTZ010-012-013-020-
021-517-518.
WY...None.
&&
PUBLIC/FIRE WEATHER...Traphagan
AVIATION...Bonnette
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Aug 21, 2:58 AM MST, 8 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
358 AM MDT Tue Aug 21 2018
UTZ001>016-019>021-517-518-WYZ021-221300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
358 AM MDT Tue Aug 21 2018
This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.
.DAY ONE...Today and Tonight
Widespread showers and thunderstorms will bring a risk of flash
flooding near burn scars, slick rock, slot canyons and normally
dry washes.
Smoke will continue to affect northern Utah.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Moisture remains in place Wednesday which may lead to another
round of heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Special weather statement, Aug 21, 7:38 AM MST, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
838 AM MDT TUE AUG 21 2018
UTZ014-015-517-211515-
Sanpete/Sevier Valleys UT-Central and Southwest Mountains UT-
West Central Utah UT-
838 AM MDT TUE AUG 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SANPETE...
NORTHEASTERN MILLARD...SOUTHEASTERN JUAB AND NORTH CENTRAL SEVIER
COUNTIES UNTIL 915 AM MDT...
At 837 AM MDT, National Weather Service Doppler radar indicated a
cluster of strong thunderstorms 12 miles north of Fillmore...moving
northeast at 30 mph.
Winds in excess of 40 mph will be possible.
Locations impacted include...
Delta, Manti, Scipio, Ephraim, Gunnison, Salina, Fayette,
Centerfield, Aurora, Redmond, Hinckley, Oak City, Mayfield, Sigurd,
Holden, Sterling, Leamington, Lynndyl, Greenwood and McCornick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3883 11195 3920 11279 3970 11237 3937 11152
TIME...MOT...LOC 1437Z 221DEG 24KT 3915 11241
MT/DSB
Special weather statement, Aug 21, 10:41 AM MST, 19 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1141 AM MDT TUE AUG 21 2018
UTZ020-518-211830-
Southern Utah Mountains UT-South Central Utah UT-
1141 AM MDT TUE AUG 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KANE COUNTY UNTIL
1230 PM MDT...
At 1141 AM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Kanab...moving east-northeast at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible.
Locations impacted include...
Kanab and Coral Pink Sand Dunes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
&&
LAT...LON 3710 11282 3727 11251 3706 11222 3700 11243
3700 11273
TIME...MOT...LOC 1741Z 247DEG 12KT 3704 11263
NCFlash Flood, Emery
- When
- August 21, 11:00 AM MST to 1:00 PM MST
- Where
- Emery County, 10.82 mi NW of Orangeville to 12.06 mi SW of Huntington
- Cause
- Heavy Rain / Burn Area
- Reported by
- Law Enforcement
- Coordinates
- 39.350, -111.180
Heavy rain caused a large debris flow on the Trail Mountain Fire burn scar that clogged retention structures.
Flash Flood, Washington
- When
- August 21, 12:30 PM MST to 2:00 PM MST
- Where
- Washington County, 10.34 mi NE of Zion Lodge to 9.72 mi NNE of Zion Lodge
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 37.350, -112.810
Heavy rain caused flash flooding at Echo Canyon and some smaller canyons east of Zion National Park.
Flash Flood, Emery
- When
- August 21, 7:17 PM MST to 9:00 PM MST
- Where
- Emery County, 5.51 mi WNW of Mohrland to 0.87 mi W of Mohrland
- Cause
- Heavy Rain / Burn Area
- Reported by
- Law Enforcement
- Coordinates
- 39.490, -111.120
Heavy rain resulted in the second debris flow of the day on the Trail Mountain Fire burn scar.
Flash Flood, Washington
- When
- August 22, 2:45 AM MST to 4:45 AM MST
- Where
- Washington County, 10.84 mi SE of Hurricane Arpt to 1.3 mi ESE of Springdale
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 37.000, -113.190
Heavy rain resulted in flash flooding in Zion National Park that caused the flow to increase to 1660 cfs.
Flash Flood, Washington
- When
- August 22, 3:30 AM MST to 5:30 AM MST
- Where
- Washington County, 3.41 mi NNW of Springdale to 3.93 mi NW of Zion Lodge
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 37.226, -113.021
Heavy rain caused a large flash flood on the Virgin River in Zion National Park. The peak flow observed at the river was 4090 cfs.
Flash Flood, Washington
- When
- August 22, 4:00 AM MST to 6:00 AM MST
- Where
- Washington County, 5.57 mi SSW of Grafton to 5.85 mi SSW of Grafton
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 37.100, -113.130
Heavy rain flooded several homes in Apple Valley.
Flash Flood, Washington
- When
- August 22, 6:00 AM MST to 8:00 AM MST
- Where
- Washington County, 8 mi ESE of Bloomington to 3.12 mi SE of Bloomington
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.002, -113.468
Heavy rain caused a flash flood on Fort Pearce Wash. The maximum observed flow was 5810 cfs.
Flash Flood, Garfield
- When
- August 22, 6:31 AM MST to 8:30 AM MST
- Where
- Garfield County, 52.59 mi NE of Boulder to 68.32 mi NNE of (U07) Bullfrog/Glen
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.403, -110.693
Heavy rain caused a flash flood along the Dirty Devil River, increasing the flow to 3540 cfs.
Hail, Cache
- When
- August 22, 7:55 AM MST to 8:05 AM MST
- Where
- Cache County, 2.07 mi SW of Lewiston
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.960, -111.880
Penny-sized hail was reported in Lewiston.
Hail, Davis
- When
- August 22, 1:20 PM MST to 3:15 PM MST
- Where
- Davis County, Farmington
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 40.980, -111.880
Large hail was reported in Farmington, Kaysville, Fruit Heights, and Layton, with some stones as large as golf ball-sized.
Hail, Weber
- When
- August 22, 3:00 PM MST to 3:15 PM MST
- Where
- Weber County, Uintah
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.170, -111.920
Nickel-sized hail was reported in Huntsville and Uintah.
Hail, Duchesne
- When
- August 22, 5:00 PM MST to 5:15 PM MST
- Where
- Duchesne County, Altamont
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.330, -110.250
Quarter-sized hail was reported in Altamont.
Hail, Salt Lake
- When
- August 22, 5:00 PM MST to 5:15 PM MST
- Where
- Salt Lake County, Taylorsville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.670, -111.930
Penny-sized hail was reported in Taylorsville.
Flash Flood, Wasatch
- When
- August 22, 8:00 PM MST to 10:00 PM MST
- Where
- Wasatch County, 30.3 mi ESE of Wallsburg to 40.89 mi ESE of Wallsburg
- Cause
- Heavy Rain / Burn Area
- Reported by
- Law Enforcement
- Coordinates
- 40.210, -110.870
Heavy rain caused a large debris flow over the Dollar Ridge Fire burn scar. The nearby Strawberry River saw a peak flow of 2000 cfs.
Flash Flood, Wasatch
- When
- August 22, 9:00 PM MST to 11:00 PM MST
- Where
- Wasatch County, 26.3 mi SSE of Wallsburg to 38.75 mi S of Wallsburg
- Cause
- Heavy Rain / Burn Area
- Reported by
- Law Enforcement
- Coordinates
- 40.060, -111.130
Heavy rain caused debris flows on the Coal Hollow Fire and Tank Hollow Fire burn scars.
Hail, Garfield
- When
- August 23, 11:58 AM MST to 12:15 PM MST
- Where
- Garfield County, Cannonville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.570, -112.050
Quarter-sized hail was reported in Cannonville.
Flash Flood, Garfield
- When
- August 23, 12:10 PM MST to 2:00 PM MST
- Where
- Garfield County, 7.78 mi NE of Henrieville to 7.41 mi SW of Tropic
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 37.610, -111.900
A thunderstorm produced heavy rain in the upper Paria River drainage that caused flash flooding in Cannonville.
Flash Flood, Kane
- When
- August 23, 12:27 PM MST to 2:00 PM MST
- Where
- Kane County, 15.05 mi W of Glen Cnyn Bsn Arpt to 14.7 mi W of Glen Cnyn Bsn Arpt
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 37.510, -111.990
Heavy rain caused flash flooding at Kodachrome Basin State Park.
Hail, Kane
- When
- August 23, 12:27 PM MST to 12:45 PM MST
- Where
- Kane County, 15.05 mi W of Glen Cnyn Bsn Arpt
- Measured
- 0.88 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 37.510, -111.990
Nickel-sized hail was reported at Kodachrome Basin State Park.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Arizona, August 21 to 23, 2018$106,000 · 7 events
- Flash Flood and Damaging Wind in North Carolina, August 21, 2018$60,000 · 2 events
- Tornado and Flash Flood in Pennsylvania, August 21, 2018$2,000 · EF1 · 9 events
- Flooding in Virginia, August 21 to 22, 201828 events
- Tornado in Pennsylvania, August 21, 2018$5,000 · EF1 · 1 event
- Flooding in Maryland, August 21 to 22, 201822 events
- High Surf in Hawaii, August 21 to 27, 201818 events
- Flash Flooding in Pennsylvania, August 21 to 22, 201817 events
- Flash Flooding and Flooding in West Virginia, August 21 to 22, 201811 events
- Damaging Winds in West Virginia, August 21, 201850 kt wind · 6 events
- Flash Flooding and Damaging Winds in Pennsylvania, August 21 to 22, 2018$7,000 · 52 kt wind · 5 events
- Damaging Winds in Maryland, August 21, 201850 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780173, 780174, 780175, 780179, 780180, 780176, 780181, 780182, 780322, 780318, 780320, 780319, 780323, 780183, 780184, 780324, 780177, 780178, 780325.